Heavy Snow, Northern Oregon Cascades
- When
- January 11, 4:00 PM PST to January 12, 4:00 PM PST
- Where
- Northern Oregon Cascades forecast zone
- Reported by
- DEPT OF HIGHWAYS
Heavy snow was reported in the Mt Hood area, with amounts ranging form 11 to 16 inches.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
Heavy snow was reported in the Mt Hood area, with amounts ranging form 11 to 16 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 11, 2:30 PM PST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
230 PM PST TUE JAN 11 2005
.SYNOPSIS...STRONG LOW PRESSURE OVER CENTRAL BRITISH COLUMBIA MOVES
MOVES ACROSS SOUTHERN CANADA TONIGHT WITH FRONT ALONG CANADIAN BORDER
BY EARLY WEDNESDAY. MOIST SOUTHWEST ONSHORE FLOW SOUTH OF FRONT
INCREASES OVER AREA AND CONTINUES INTO WEDNESDAY MORNING. ONSHORE
FLOW DECREASES WEDNESDAY AFTERNOON WITH DRY FRONT MOVING INTO PUGET
SOUND AREA. FRONT WEAKENS AS IT APPROACHES COLUMBIA RIVER WEDNESDAY
NIGHT WITH ONSHORE FLOW CONTINUING SOUTH OF FRONT. REMAINS OF FRONT
SLIDE THROUGH AREA THURSDAY. HIGH PRESSURE BUILDS OVER BRITISH
COLUMBIA INCREASING OFFSHORE FLOW THURSDAY AFTERNOON AND CONTINUING
INTO FRIDAY. MID PACIFIC STORM BRINGS OVERRUNNING MOISTURE INTO AREA
LATE FRIDAY NIGHT AND SATURDAY WITH OFFSHORE FLOW INCREASES AS STORM
MOVES BY SATURDAY NIGHT AND SUNDAY.
&&
.SHORT TERM...STRONG LOW PRES MOVING INTO CENTRAL BC MOVE ACROSS SRN
CANADA TONIGHT. COLD FRONT TO NEAR CANADIAN BORDER BY EARLY WED.
MOIST WSW ONSHORE FLOW AHEAD OF COLD FRONT INCREASES TONIGHT. STILL
COOL AMS OVER AREA AS TEMPS SLOW TO WARM TODAY. WILL NEED TO ADD
SOME MIXED SNOW LOW ELEVATIONS INLAND AND SNOW GORGE TO START
PRECIPITATION UNTIL ONSHORE FLOW TAKES OVER LATER TONIGHT. STRONG
OROGRAPHIC FLOW WITH SYSTEM GIVES STRONG RAIN SHADOW INLAND VALLEYS
BUT VERY FAVORABLE FLOW FOR MOUNTAINS. WITH LIGHT PRECIPITATION NOT
EXPECTING MUCH SNOW AT START INLAND VALLEYS BUT ENOUGH FOR SNOW ADVY
GORGE. WILL ISSUE SNOW ADVY FOR CASCADES FOR LATE TONIGHT AND WED
WITH STRONG OROGRAPHIC FLOW. ONSHORE FLOW DECREASES WED AFTERNOON AS
MAIN LOW PRESS MOVES WELL E. TRAILING DRY FRONT MOVES TO PUGET SOUND
AREA BY LATE WED. FRONT WEAKENS AS IT APPROACHES COLUMBIA RIVER BY
THU MORNING. S OF FRONT CONTINUED ONSHORE FLOW GIVES CLOUDS AND
PRECIPITATION THREAT WITH HIGHEST THREAT NEAR CASCADES. ON THU GFS
DISSIPATES FRONT AS IT MOVES THROUGH AREA ALLOWING OFFSHORE FLOW TO
DEVELOP IN THE AFTERNOON. ETA STILL KEEPS FRONT N OF AREA WITH
CONTINUING ONSHORE FLOW. CURRENT FORECAST FOLLOWS GFS SOLUTION SO
WILL KEEP THOUGH WILL ADD MORE SHOWER THREAT THU MORNING NEAR
CASCADES. HIGH OVER BC/ALBERTA TAKES OVER THU NIGHT AND FRI WITH
GOOD OFFSHORE FLOW AND COOL DRY AMS. KOSOVITZ
.LONG TERM...
MODELS SHOWING SOME DIFFERENCES IN SAT-SUN TIME FRAME. MAIN PROBLEMS
LIE IN ANY POTENTIAL SHORT WAVE CROSSING THROUGH LONGWAVE RIDGE
POSITION. TO DIFFERING DEGREES...MODELS NOW APPEAR TO BE FAVORING
BRINGING SOME ENERGY/MOISTURE THROUGH THE RIDGE INSTEAD OF UNDER IT
AS IN PREVIOUS RUNS. NOT CLEAR THAT IT WOULD COME ALL THE WAY TO THE
PACNW...BUT IT LOOKS LIKE IT WARRANTS CHANCE POPS FOR SAT THROUGH
SUN. SOME MODELS ALSO NOW TRYING TO BRING THE COLD ALASKAN AIRMASS
DOWN THROUGH THE ROCKIES...WHICH WOULD ALLOW COLD AIR TO PUSH
THROUGH THE GORGE TO WESTSIDE...POTENTIALLY CAUSING SOME MIXED
PRECIPITATION. WHAT THE MODELS GIVETH...THE MODELS POTENTIALLY
TAKETH AWAY...SO WELL SEE WHAT HAPPENS IN SUBSEQUENT RUNS. WILL
LEAN TOWARDS THE GFS AGAIN MON-TUE WHICH REBUILDS THE RIDGE OVER THE
REGION.
&&
.PRELIMINARY POINT POPS
AST 983100 PDX 674100 SLE 674100 EUG 574100
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
.WA...TIDAL OVERFLOW ADVISORY FOR THE SOUTH WASHINGTON COAST.
.WA/OR...SMALL CRAFT ADVISORY COAST TONIGHT AND THU.
SNOW ADVISORY S WASHINGTON AND N OREGON CASCADES TONIGHT
AND WED.
SNOW ADVISORY COLUMBIA GORGE TONIGHT...
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLANDHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 505 AM PST TUE JAN 11 2005 WAZ021-121400- SOUTH WASHINGTON COAST- 505 AM PST TUE JAN 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST WASHINGTON AND NORTHWEST OREGON. .DAY ONE...TODAY A TIDAL OVERFLOW ADVISORY IS IN EFFECT TODAY FOR THE SOUTH WASHINGTON COAST. SEE PDXMWSPQR FZUS76 FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A TIDAL OVERFLOW ADVISORY WILL CONTINUE THROUGH THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF LOWLAND FLOODING ALONG THE SOUTH WASHINGTON COAST LIKELY WILL BE NEEDED TODAY AND FOR THE NEXT FEW DAYS. ORZ001>013-WAZ019-020-022-023-039-040-121400- CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY- CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL OREGON COAST- CENTRAL WILLAMETTE VALLEY-COAST RANGE OF NORTHWEST OREGON- GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-LOWER COLUMBIA- LOWER COLUMBIA AND I - 5 CORRIDOR IN COWLITZ COUNTY- NORTH OREGON COAST-NORTHERN OREGON CASCADE FOOTHILLS- NORTHERN OREGON CASCADES-SOUTH WILLAMETTE VALLEY- SOUTH WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON CASCADES- WESTERN COLUMBIA RIVER GORGE-WILLAPA HILLS- 505 AM PST TUE JAN 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST WASHINGTON AND NORTHWEST OREGON. .DAY ONE...TODAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
1020 AM PST TUE JAN 11 2005
WAZ019-040-122030-
SOUTH WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON CASCADES-
INCLUDING THE CITIES OF...COLDWATER RIDGE VISITORS CENTER...COUGAR...
MOUNT ST. HELENS AND TOUTLE
1020 AM PST TUE JAN 11 2005
SYNOPSIS...HIGH PRESSURE OVER AREA TODAY WEAKENS WITH FLOW TURNING
ONSHORE THIS AFTERNOON. NEXT LOW PRESSURE MOVES ACROSS BRITISH
COLUMBIA TONIGHT AND EAST ACROSS SOUTHERN CANADA WEDNESDAY. COLD
FRONT ALONG CANADIAN BORDER WEDNESDAY MORNING WEAKENS AS IT
APPROACHES AREA AND MOVES THROUGH AREA EARLY THURSDAY. VERY STRONG
WEST NORTHWEST FLOW DEVELOPS TONIGHT AND CONTINUES ON WEDNESDAY.
HIGH PRESSURE BUILDS OVER BRITISH COLUMBIA THURSDAY AND MOVES INTO
NORTHERN ROCKIES FOR THE END OF THE WEEK. NORTHWEST FLOW ALOFT
DECREASES WEDNESDAY NIGHT AND THURSDAY.
=====================================================================
= KEY TO DECODING THE WIND DATA... =
= FORMAT... 168025 WHERE FIRST THREE DIGITS IS THE WIND DIRECTION.=
WHERE LAST THREE DIGITS IS THE WIND SPEED. =
= THIS EXAMPLE, WIND IS FROM 168 (SOUTH) AT 25 MPH. =
= ***** ALL WIND DATA IS IN MILES PER HOUR *****
=
=====================================================================
MORNING SALEM BALLOON SOUNDING WINDS 01/11 0400PST
200 FT 010010 (MPH)
1000 FT 015022 (MPH)
2000 FT 020025 (MPH)
2300 FT 020025 (MPH)
3000 FT 015024 (MPH)
4000 FT 005020 (MPH)
4500 FT 355017 (MPH)
5000 FT 355016 (MPH)
6000 FT 360017 (MPH)
7000 FT 005018 (MPH)
8000 FT 340018 (MPH)
9000 FT 325018 (MPH)
9500 FT 320018 (MPH)
12000 FT 320018 (MPH)
13000 FT 315022 (MPH)
14000 FT 305022 (MPH)
16000 FT 275021 (MPH)
17700 FT 275022 (MPH)
20000 FT 280015 (MPH)
22900 FT 295010 (MPH)
24000 FT 310014 (MPH)
25000 FT 300013 (MPH)
27000 FT 335017 (MPH)
29000 FT 345021 (MPH)
29100 FT 345021 (MPH)
30000 FT 345020 (MPH)
31000 FT 330015 (MPH)
33000 FT 325020 (MPH)
35000 FT 310023 (MPH)
37600 FT 300030 (MPH)
41000 FT 285036 (MPH)
43700 FT 280038 (MPH)
50000 FT 285043 (MPH)
52000 FT 285046 (MPH)
52100 FT 285046 (MPH)
MT. ST. HELENS WINDS ALOFT FORECAST FOR NEXT 24 HOURS.
ELEV. 01/11 0400PST 01/11 1600PST 01/12 0400PST 01/12 1600PST
3000 019014 286017 280030 298021
6000 343016 302029 276037 283033
9000 326020 299041 291047 295043
12000 332022 306046 297059 296056
15000 341019 312050 300069 296069
18000 356022 316052 303075 295079
21000 358026 321053 302080 296087
24000 354026 330057 301086 296092
27000 341024 337069 301091 298096
30000 322023 340081 300095 298100
33000 305027 340087 297095 297101
36000 300033 332075 294095 295101
39000 292038 319069 293091 293098
42000 284042 302067 293085 293095
45000 282046 294068 291083 292093
48000 282049 290070 290082 291092
51000 282052 277061 277061 2920841 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437872.